Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 5, 2005Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2005, 9:59 PM CDT for Gray County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 9:59 PM CDT (02:59 UTC)
Expired
Jul 5, 2005, 10:30 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060259
SVRDDC
KSC069-060330-
/O.NEW.KDDC.SV.W.0206.050706T0259Z-050706T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1030 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF CHARLESTON...
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN GRAY COUNTY...
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 060317
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT TUE JUL 5 2005

KSC069-060330-
/O.CON.KDDC.SV.W.0206.000000T0000Z-050706T0330Z/
GRAY KS-
1017 PM CDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN GRAY COUNTY
UNTIL 1030 PM CDT...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF 
CIMARRON...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN GRAY COUNTY...
  INGALLS...

AT 1001 PM CDT THE PUBLIC REPORTED A 60 MPH WIND GUST 14 MILES NORTH 
OF INGALLS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024

$$

&

GRZYWACZ
000 
WWUS53 KDDC 060326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT TUE JUL 5 2005

KSC069-060336-
/O.EXP.KDDC.SV.W.0206.000000T0000Z-050706T0330Z/
GRAY KS-
1026 PM CDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRAY COUNTY WILL
EXPIRE AT 1030 PM CDT...

AT 1025 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 1001 PM CDT THE PUBLIC REPORTED A 60 MPH WIND GUST 14 MILES NORTH 
OF INGALLS.

LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024

$$

&

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:17 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 3:17 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT TUE JUL 5 2005

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION IS TRACK, TIMING AND EXTENT OF NOCTURNAL CONVECTION
AGAIN TONIGHT.

A NEAR CLASSIC HIGH PLAINS NOCTURNAL MCS PATTERN PERSISTS FOR AT
LEAST ONE MORE NIGHT AS THE MID TROPOSPHERIC BAROCLINIC ZONE REMAINS
NORTHWEST TO SOUTHEAST ACROSS MY CWA. CURRENT BAND OF CONVECTION
OVER THE PANHANDLES LAYS ALONG THE +10 H7 ISOTHERM AND SHOULD
CONTINUE WORKING VERY SLOWLY EASTWARD AT LEAST THROUGH EARLY
EVENING. WILL LEAVE SOME POPS ALONG THE OKLAHOMA BORDER FOR THIS
SYSTEM BUT THE MAIN SHOW WILL BE ANOTHER ROUND OF MULTICELLULAR
CONVECTION FIRING OFF THE HIGH TERRAIN OF NORTHEAST COLORADO AND
SOUTHEAST WYOMING THIS AFTERNOON AND BLASTING SOUTHEAST ACROSS MY
FORECAST AREA TONIGHT. WHILE THE ETA, MESOETA, RUC AND WRF ALL DO
THIS, IT TAKES THEM ALL NIGHT TONIGHT AND MOST OF THE DAY ON
WEDNESDAY TO GET THE SYSTEM ACROSS MY CWA. BELIEVE THAT IS FAR TOO
SLOW WITH THE TIMING OF THE SYSTEM MUCH LIKE THE PAST FEW DAYS OF
MODEL PRECIPITATION FORECASTS. WILL PUSH THE WHOLE SHOW THROUGH MY
ZONES BY MORNING.

AFTER TONIGHT, THE BUILDING UPPER LEVEL RIDGE BEGINS TO TAKE OVER
CAPPING OFF THE UNSTABLE BOUNDARY LAYER. MAJOR QUESTION THEN IS WILL
ANY CONVECTIVE BUBBLES BE ABLE TO ERODE THE INCREASING WARM AIR
LAYER ALOFT ENOUGH TO PRODUCE AN ISOLATED STORM. SPC APPEARS TO
BELIEVE THAT SOME WILL AND THAT THEY WILL EVOLVE INTO ANOTHER MCS
FOR WEST KANSAS. I AM NOT SO SURE. SIMPLY FROM A CLIMATOLOGICAL
STANDPOINT WE WOULD BE FORECASTING A SIXTH CONSECUTIVE DAY OF MCS
FOR SOUTHWEST KANSAS. WITHOUT DIGGING BACK THROUGH THE RECORDS, MY
21 YEARS ON SITE TELLS ME THAT IS HIGHLY UNLIKELY. I WOULD HAVE TO
ADMIT, HOWEVER, THAT IT IS NOT IMPOSSIBLE SO AT LEAST SOME SMALL
POPS MAY BE WARRANTED, ESPECIALLY IN THE WEST IN CASE SOME OF THE
CONVECTION OVER THE ROCKIES GETS THIS FAR EAST.

DAYS 3-7...
MODELS AND ENSEMBLES TODAY KEEPS THE ERN PACIFIC TROF IN PLACE
THROUGH NEXT WEEK WITH W/V LOOP THIS MORNING SHOWING SEVERAL VISIBLE
WAVES EMBEDDED IN THE FLOW FURTHER UPSTREAM. OVER THE PLAINS AN
UPPER RIDGE IS PROGGED TO CONTINUE TO AMPLIFY OVER THE ROCKIES/WRN
HIGH PLAINS OVER THE WEEKEND PERIOD. AT THIS TIME BASED ON WEAK FLOW
ALOFT WILL KEEP THE WEEKEND DRY BUT CAN NOT TOTALLY RULE OUT SOME
ISOLATED STORMS ALONG/NEAR LEE TROF WHICH IS PROGGED NEAR THE CO
BORDER.

NEXT WEEK MODELS BEGIN TO DIVERGE WITH THE REFORECAST CDC SHOWING A
RETROGRESSION OF THE UPPER RIDGE WHILE THE GFS/NCEP ENSEMBLE JUST
SHOWING THE RIDGE WEAKENING. EITHER CASE UPPER FLOW WILL BECOME
STRONGER WITH A W/NW COMPONENT. THIS COMBINED WITH THE SE LOW LVL
FLOW MAY SET THE STAGE AGAIN FOR SOME EVENING CONVECTION. HAVE
THEREFORE INSERTED SOME NOCTURNAL POPS OVER THE WEST TO COVER THIS
WHICH IS BASICALLY CLIMO.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  66  92 /  70  10   0   0
GCK  62  85  65  92 /  70  10   0   0
EHA  64  89  66  91 /  50  20  30   0
LBL  62  86  66  91 /  80  10  20   0
HYS  61  86  66  93 /  40  10   0   0
P28  63  88  68  92 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURGERT
Hazardous weather outlook, Jul 5, 5:10 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT TUE JUL 5 2005

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
510 AM CDT (410 AM MDT) TUE JUL 5 2005

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER AGAIN TONIGHT, PRIMARILY
AFTER 6 PM.  INITIALLY, THE THREAT WILL BE ALONG THE COLORADO BORDER
WHERE AN ISOLATED TORNADO WILL BE POSSIBLE.  LATER IN THE EVENING
THE THREAT WILL SPREAD INTO THE LIBERAL AND A GARDEN CITY AREAS BY 8
PM WHERE THE MAIN WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS
AND WIND GUSTS TO 75 MPH.  THESE SEVERE THUNDERSTORMS SHOULD NOT
MOVE FARTHER EAST THAN LARNED AND PRATT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 600 PM IN THE ELKHART, SYRACUSE AND
JOHNSON AREAS AND AFTER 8 PM IN THE GARDEN CITY, LAKIN AND LIBERAL AREAS.

07

In the hours before

Local storm report, Jul 5, 9:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
921 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     2 N GARDEN CITY         38.01N 100.86W
07/05/2005  63 MPH           FINNEY             KS   PUBLIC

&&

DWATKINS
Local storm report, Jul 5, 9:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
944 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     10 NNE GARDEN CITY      38.11N 100.79W
07/05/2005  60 MPH           FINNEY             KS   PUBLIC

&&

DWATKINS
Local storm report, Jul 5, 9:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
955 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     14 N INGALLS            38.03N 100.45W
07/05/2005  60 MPH           FINNEY             KS   PUBLIC

&&

DWATKINS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:07 PM CDTSevere Thunderstorm WarningDDCFinney38 min
Jul 5, 9:32 PM CDTSevere Thunderstorm WarningDDCGray28 min
Jul 5, 9:44 PM CDTSevere Thunderstorm WarningDDCFinney21 min
Jul 5, 10:03 PM CDTSevere Thunderstorm WarningDDCFord27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.